An ∞-categorical approach to R-line bundles, R-module Thom spectra, and twisted R-homology

Matthew Ando, Andrew J. Blumberg, David Gepner, Michael J. Hopkins, Charles Rezk

Research output: Contribution to journalArticlepeer-review

Abstract

We develop a generalization of the theory of Thom spectra using the language of ∞-categories. This treatment exposes the conceptual underpinnings of the Thom spectrum functor: we use a new model of parameterized spectra, and our definition is motivated by the geometric definition of Thom spectra of May-Sigurdsson. For an A∞-ring spectrum R, we associate a Thom spectrum to a map of ∞-categories from the ∞-groupoid of a space X to the ∞-category of free rank one R-modules, which we show is a model for BGL1R; we show that BGL1R classifies homotopy sheaves of rank one R-modules, which we call R-line bundles. We use our R-module Thom spectrum to define the twisted R-homology and cohomology of R-line bundles over a space classified by a map X → BGL1R, and we recover the generalized theory of orientations in this context. In order to compare this approach to the classical theory, we characterize the Thom spectrum functor axiomatically, from the perspective of Morita theory.

Original languageEnglish (US)
Article numberjtt035
Pages (from-to)869-893
Number of pages25
JournalJournal of Topology
Volume7
Issue number3
DOIs
StatePublished - Sep 2014

ASJC Scopus subject areas

  • Geometry and Topology

Fingerprint Dive into the research topics of 'An ∞-categorical approach to R-line bundles, R-module Thom spectra, and twisted R-homology'. Together they form a unique fingerprint.

Cite this